Alert archive / Tennessee / Severe Thunderstorm Warnings in 1999

Severe Thunderstorm Warning 252, NWS Nashville, TN

August 19, 1999Sumner County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at Aug 19, 1999, 6:34 PM CDT for Sumner County, Tennessee. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 19, 1999, 6:34 PM CDT (23:34 UTC)
Expired
Aug 19, 1999, 7:10 PM CDT
In force
36 min
Issued by
NWS Nashville, TN
Area
Whole counties

County Sumner County, TN

The radar

The Nashville radar (KOHX), 26 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.6 hours before the alert went out and 40 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1999-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 272 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1999-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
272 J/kg
Mixed-layer CIN
-217 J/kg
Mixed-layer LCL
1698 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KBNA 192335 RRA
SVRBNA
TNC165-200010-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
634 PM CDT THU AUG 19 1999

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SUMNER COUNTY IN MIDDLE TENNESSEE

* UNTIL 710 PM CDT

* AT 633 PM CDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  A SEVERE THUNDERSTORM 10 MILES NORTHWEST OF GALLATIN OR 5 MILES
  SOUTHWEST OF FOUNTAIN HEAD... MOVING EAST AT 25 MPH.

* SEVERE THUNDERSTORM WILL BE NEAR...
  GALLATIN AT 650 PM CDT
  ROCK BRIDGE AT 700 PM CDT
  OAK GROVE AT 700 PM CDT
  BETHPAGE AT 710 PM CDT

DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY
BUILDING AND STAY AWAY FROM WINDOWS!

JAO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:40 PM CDT, 3 hours 54 minutes earlier.

Area forecast discussion, Aug 19, 2:40 PM CDT, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
240 PM CDT THU AUG 19 1999

CURRENT...CONVECTION STARTING TO FIRE SW MIDDLE TN AND NRN
CUMBERLAND PLATEAU AHEAD OF CDFNT IN WRN TN APPROACHING TN RIVER.
TEMPS HOT...IN MID 90S TO NR 100 DEG FOR MOST PART.

FORECAST...SOME MORE TSTMS THIS AFTN AND EVE IN CONVERGENCE ZONE
AMD MODERATE INSTABILITY.  COULD BE ISOLATED SEVERE...BUT WON/T
MENTION IN ZONES.  HAVE TO WATCH OUTFLOW BOUNDARY OVER CENTRAL KY AS
IT PUSHES S.  BEST POPS TONITE E PORTIONS.  FRONT GETS TO PLATEAU
LATE TONITE AND MOVES SLOLY E THEREAFTER.  HI PRES BUILDS IN FROM
MIDWEST AFTER TOMORROW.

AS FOR TEMPS...A BIT TRICKY FOR HI TEMP FRI.  AM REMINDED OF LAST
FRONT THAT WENT THRU AND TEMPS FOLLOWING IT (AUG 14TH) WERE MUCH CCOLER
THAN MOS FORECAST (SOME 10 DEG).  LOOKE UPSTREAM WHERE COLD IR SC IS
OCCURING AND MODEL PERFORMANCE WAS OFF 5-10 DEG IN PLACES LIKE SPI
AND DSM.  LOOKED BACK ON SATURDAY AND FOUND THAT MODELS WOULD HAVE YIELDED
UPPER 70S TO NEAR 80 IF LOCAL TEMP SCHEME UTILIZED.  USED IT FOR
TOMORROW AND IT YIELDS LOWER 80S SO WILL UNDERCUT MOS BY ABOUT 5
DEG...MAYBE MORE IF SO INCLINED.  ONLY THING IS...THIS RUN NOT AS
PRONOUNCED W/ SC FIELD AS SATURDAY WAS.

BNA  EB  68/82/65/88  2000
CSV  EB  64/79/60/84  3000

.BNA...NONE.

MAG

In the hours before

Local storm report, Aug 19, 4:27 PM CDT, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
427 PM CDT FRI AUG 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0329 PM    DIANA                     TN   WIND DAMAGE
08/19/99   GILES                          COUNTY SHERIFF REPORTED
                                          TREES AND POWER LINES BLOWN
                                          DOWN NEAR DIANA

0350 PM    APPLETON                  TN   .75 INCH HAIL
08/19/99   LAWRENCE                       SPOTTER REPORTED THE HAIL NEAR
                                          APPLETON

0412 PM    LEBANON                   TN   .75 INCH HAIL
08/19/99   WILSON                         SPOTTER REPORTED THE HAIL JUST
                                          SOUTHWEST OF LEBANON

STEIGERWALDT
Local storm report, Aug 19, 5:07 PM CDT, 1 hour 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
507 PM CDT FRI AUG 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0450 PM    ST JOSEPH                 TN   .75 INCH HAIL
08/19/99   LAWRENCE                       REPORTED BY SPOTTER

STEIGERWALDT
Local storm report, Aug 19, 5:20 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
520 PM CDT FRI AUG 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    LEBANON                   TN   WIND DAMAGE
08/19/99   WILSON                         PUBLIC REPORTED TELEPHONE
                                          POLES BLOWN DOWN ABOUT 7
                                          E OF LEBANON AT TUCKERS
                                          CROSSROADS

STEIGERWALDT
Local storm report, Aug 19, 5:20 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
520 PM CDT FRI AUG 19 1999

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0507 PM    LEBANON                   TN   WIND DAMAGE
08/19/99   WILSON                         PUBLIC REPORTED TELEPHONE
                                          POLES BLOWN DOWN ABOUT 7
                                          E OF LEBANON AT TUCKERS
                                          CROSSROADS

STEIGERWALDT

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 3:00 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall30 min
Aug 19, 3:37 PM CDTSevere Thunderstorm WarningOHXGiles, Lincoln33 min
Aug 19, 4:13 PM CDTSevere Thunderstorm WarningOHXSmith, Wilson32 min
Aug 19, 4:45 PM CDTSevere Thunderstorm WarningOHXDeKalb, Smith, Wilson30 min
Aug 19, 5:16 PM CDTSevere Thunderstorm WarningOHXDeKalb, Putnam, Smith29 min
Aug 19, 6:15 PM CDTSevere Thunderstorm WarningOHXJackson, Putnam30 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 1999Every severe thunderstorm warning in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.